Skip Nav
Relationships
Steph and Ayesha Curry Are Already the Best Couple of 2016 — Here's 17 Reasons
New Year
11 Sex Slang Terms You Need to Know in 2016
Valentine's Day
50 Valentine's Day Gift Ideas For Both Him and Her

Do Tell: How Does Hormonal Birth Control Affect Your Mood?

Though I do think hormonal birth control options, like the pill and NuvaRing, are great methods of contraception, I’ll be the first to admit that the fluctuation in hormones can definitely cause feelings of irritability and depression. Of course much of it depends on the dosage, as well as how your body handles it. So ladies, do tell: Have you found yourself fighting with your moodiness after going on hormonal birth control? Or does it actually improve your moods?

Source

Around The Web
I Forgot to Take My Birth Control Pill, What Should I Do?
What to Do When You Miss Taking a Birth Control Pill
The Differences Between Oil, Water, and Silicone-Based Lubricants
Birth Control Mistakes to Avoid

POPSUGAR, the #1 independent media and technology company for women. Where more than 75 million women go for original, inspirational content that feeds their passions and interests.

Join The Conversation
bekahnz bekahnz 4 years
Scary to read all of these posts!! I came off my pill (estelle aka dianne 35 or ginet) after being on it for about 10 years, I read that you're only supposed to take it for 3-6 months as its more for skin issues. I've had ongoing problems with anxiety, over the last few months it got to the point where I didn't want to go out anymore and I turned into a psycho nutter and nearly walked out on my partner of 3 years who is also the father of my kids. I stopped taking the pill and now 5 days later, hubby is always commenting how he has his gf back and how normal I am!! So to sum it up, birth control made me: -depressed -suicidal (during my period mainly) -insecure -paranoid -tired ALLL the time -irritable And goodness knows what else.. My former GP tried to tell me I had bi-polar type 2 and gluten intolerance. WTF?!?!?! Turns out everything was because of birth control. I'm actually enjoying my life now :o)
bekahnz bekahnz 4 years
Scary to read all of these posts!!I came off my pill (estelle aka dianne 35 or ginet) after being on it for about 10 years, I read that you're only supposed to take it for 3-6 months as its more for skin issues. I've had ongoing problems with anxiety, over the last few months it got to the point where I didn't want to go out anymore and I turned into a psycho nutter and nearly walked out on my partner of 3 years who is also the father of my kids. I stopped taking the pill and now 5 days later, hubby is always commenting how he has his gf back and how normal I am!!So to sum it up, birth control made me:-depressed-suicidal (during my period mainly)-insecure-paranoid-tired ALLL the time-irritableAnd goodness knows what else.. My former GP tried to tell me I had bi-polar type 2 and gluten intolerance. WTF?!?!?! Turns out everything was because of birth control. I'm actually enjoying my life now :o)
elliegator elliegator 7 years
Thanks to everyone who wrote in. I am experiencing some serious mood swings while I am having my period. I become so absent minded it is ridiculous! I also become very insecure and depressed. I wonder if it has to do with my birth control...I have tried different, ortho-tricycline lo, ring, and others...they all seem to have the same effects. After talking to a co-worker and seeing these posts...maybe it is time to take a break and see if my mood swings are caused by BC and improve. Anyone have the same issue?
Oinkeyyy Oinkeyyy 7 years
btw have you ladies heard that APPARENTLY taking the pill changes the type of men that you are attracted to?/ screws up women's natural "mate-finding" abilities? hmmm....
Oinkeyyy Oinkeyyy 7 years
btw have you ladies heard that APPARENTLY taking the pill changes the type of men that you are attracted to?/ screws up women's natural "mate-finding" abilities?hmmm....
Oinkeyyy Oinkeyyy 7 years
I've been on and off tricyclen lo for 2 years now... the first time I took it it made me bloated and crabby for the first month and then I got rid of acne and lost some weight- When I broke up with my boyfriend I was so depressed that I thought I would live a sexless life for the rest of my life- and ditched the pill. [Before the pill i had severe anger issues and moodswings, not so much bipolar as you're all probably thinking... it was more of i would only get mad about certain things (usually I had a happy span of a month before i'd get into a funk) but boy once I was mad I would literally feel the need to strangle somebody/scream/cry and throw a tantrum.. my entire body would feel like it was on fire.. anyways I would also get really sad like that too, as well as happy.. I guess you could call it extreme moods.] BUT moral of my novel is that when i was on the pill my moods leveled out and I find that I am an extremely mellow person and I'm rational and level headed... when I was off the pill I went crazy... so crazy that I got on the pill purely for the sanity and peace that came with it... I've been dating the same guy for almost 7 months now anyways, so my pill-taking is somewhat more justified than lying to my gyno to get a quick fix for my madness, yes I realize theres something wrong with that but for now it's fine.
Oinkeyyy Oinkeyyy 7 years
I've been on and off tricyclen lo for 2 years now... the first time I took it it made me bloated and crabby for the first month and then I got rid of acne and lost some weight-When I broke up with my boyfriend I was so depressed that I thought I would live a sexless life for the rest of my life- and ditched the pill.[Before the pill i had severe anger issues and moodswings, not so much bipolar as you're all probably thinking... it was more of i would only get mad about certain things (usually I had a happy span of a month before i'd get into a funk) but boy once I was mad I would literally feel the need to strangle somebody/scream/cry and throw a tantrum.. my entire body would feel like it was on fire..anyways I would also get really sad like that too, as well as happy.. I guess you could call it extreme moods.]BUT moral of my novel is that when i was on the pill my moods leveled out and I find that I am an extremely mellow person and I'm rational and level headed... when I was off the pill I went crazy... so crazy that I got on the pill purely for the sanity and peace that came with it...I've been dating the same guy for almost 7 months now anyways, so my pill-taking is somewhat more justified than lying to my gyno to get a quick fix for my madness, yes I realize theres something wrong with that but for now it's fine.
ilanac13 ilanac13 7 years
i've stopped using the 'hormonal' versions because they don't sit well with my psyche and my body. i think that there are a lot of alternatives that you can look to these days that it's almost ok to move away from things like that.
pixelhaze pixelhaze 7 years
wow Hiding55 that's so funny you say that because for me it's the opposite, I went on Yaz and was crying at everything!!
pixelhaze pixelhaze 7 years
wow Hiding55 that's so funny you say that because for me it's the opposite, I went on Yaz and was crying at everything!!
cjmara805 cjmara805 7 years
Improves my mood... but at the same time I don't have much emotion anymore.
campgirl84 campgirl84 7 years
i've been on the ring since january and have not dealt with any unusual moodiness. the week before i can tell i get a bit more emotional, but that's pretty standard for me. that and feeling hungry all the time! lol
karlotta karlotta 7 years
Wow, reading your comments, I feel like the lightbulb went on. I had never even correlated the two (!!!!) but since I changed BC (from the pill to the ring) I've been more depressed, more emotional, or plain BATSHIT CRAZY for 4 days a month - and never thought it was due to the different hormone regimen!?!?!?It's been almost 3 years, and I thought it was just "turning 30" that made me like a sappy insane bitch: - The butterly is deaaaaaaad, why did you let the butterfly diiiiiiiiiiie - honey, butterflies only live for a couple of days, it's not my fault! - yes it iiiiiiiiiiiiis, you're such an asshoooooooooooleTime for a call to my gynecologist.
karlotta karlotta 7 years
Wow, reading your comments, I feel like the lightbulb went on. I had never even correlated the two (!!!!) but since I changed BC (from the pill to the ring) I've been more depressed, more emotional, or plain BATSHIT CRAZY for 4 days a month - and never thought it was due to the different hormone regimen!?!?!? It's been almost 3 years, and I thought it was just "turning 30" that made me like a sappy insane bitch: - The butterly is deaaaaaaad, why did you let the butterfly diiiiiiiiiiie - honey, butterflies only live for a couple of days, it's not my fault! - yes it iiiiiiiiiiiiis, you're such an asshooooooooooole Time for a call to my gynecologist.
mix-tape mix-tape 7 years
I am never doing hormonal birth control again. I have tried many types... the patch, pill, the ring...everything! They all leave me with terrible mood swings. Any little comment would make me cry. I was so depressed I wouldn't want to do anything or talk to anyone! The months I spent trying to find a BC that worked for me were some of the lowest times I have been through in my life. I put a major strain on my relationship being so depressed. My sex drive was also lowered dramatically. Being on BC just isn't something that is worth it to me.
Latest Love
X